Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 150, NWS Omaha, NE

July 17, 2020Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2020, 8:19 AM CDT for Knox County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 8:19 AM CDT (13:19 UTC)
Expired
Jul 17, 2020, 9:00 AM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:28 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 17, 6:28 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 AM CDT Fri Jul 17 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 400 AM CDT Fri Jul 17 2020

In the near term, relatively tranquil early this morning. Slight
possibility of elevated convection developing in the next few hours
as weak mid-level disturbance enhances LLJ/WAA enhancing lift
300-305K. CAMs have all but eradicated development the past couple
runs, but still a weak signal. For now will cover with slight PoP
chances. Also could see development of MVFR radiational fog near
sunrise, so may include mention of patchy fog for a few hours.

Temperatures and dewpoints today will lead to heat indices from
upper 90s to lower 100s, though wouldn't be surprised where crop
production is more robust will lead to greater evapotranspiration
and thus heat indices near 105. There does appear to be a higher
probability that a few hours of 105 or above HI could occur along
the Missouri River Valley along the SE-NE border, so decided to
hoist a heat advisory to match well with FSD. Better chance of
heat indices rising at or above 105 on Saturday as slight increase
in H5 ridging and stronger low-level WAA will lead to
temperatures in from the mid 90s to around 100 across the CWA. As
such will blanket the entire CWA in heat advisory.

Forecast area situated under southern periphery of more active
mid- level, quasi- zonal flow across far northern Plains and
Canada. Today, synoptic models depicting diffuse shortwave moving
into northern Rockies. System gradually deepens as it syncs with
more potent vortex rotating out of Arctic region and sub- tropical
low over desert southwest on Saturday. Convective development is
rather questionable tonight, given deep layer moisture is limited
and mid- level temperatures at H7 12-15C range which will inhibit
development. For now, will leave mention of storms out, but retain
slight chance PoPs. Due to stronger dynamic and thermodynamic
forcing, more confident in convective development for Saturday
night. For now, utilized consensus forecast until mesoscale
details become more evident. Frontal system will move through the
area and push to the extreme southern part of the forecast area,
even just south. Cooler temperatures expected on Sunday due to
convective debris, though if front doesn't push as far south as
expected may need to trend temperatures upward across southeast NE
and southwest Iowa for Sunday. For early in the work week,
temperatures will return to more seasonal levels.

Large, broad H5 trough will be in place across CONUS through mid-
week. Medium range models projecting several rounds of
precipitation, with greatest chances focused along stalled frontal
boundary that will be draped across southern portion of the CWA.
Given DO to D1 drought conditions across portions of the area,
precipitation will be welcomed. Concerns about flooding not too
great at present given recent 6+ inch rainfall event across
southeast part of CWA in a matter of hours resulted in little or
no runoff.

By late in week, western U.S. ridge begins to build and will end
precipitation chances. At the same time, temperatures will once
again be on the increase.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 625 AM CDT Fri Jul 17 2020

VFR conditions are forecast through Saturday morning. However
brief MVFR vsbys in fog is possible through 14Z. Also, an
isolated thunderstorm may pass just to the west of KOFK between
12Z and 14Z. Otherwise south winds will increase into the 15 to
25kt range by 18Z and continue into the evening. Low level wind
shear is likely at all sites between 05Z and 12Z as a south-
southwest low level jet kicks up to 40 to 50kt at FL020.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for NEZ011-012.

IA...Heat Advisory from 1 PM to 8 PM CDT Saturday for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Fortin AVIATION...Mead
AVIATION...Dergan
Hazardous weather outlook, Jul 17, 4:48 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
448 AM CDT Fri Jul 17 2020

IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045-
050>053-065>068-078-088>093-180000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
448 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Afternoon heat indices will range from 95 to 105 degrees, with the
most sultry conditions expected along the Platte, Elkhorn and
Missouri River valleys, and in areas with active crop production.

Isolated thunderstorms are possible early this morning across
northeast Nebraska. Isolated thunderstorms again will be possible
tonight across southeast Nebraska and southwest Iowa. At this time
no severe weather is anticipated, though the stronger storms may
produce wind gusts up to 45 mph and heavy rainfall.

Patchy fog is possible this morning, with localized visibilities
below one-half miles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected Saturday. Afternoon heat
indices from 105 to 115 will be possible. A Heat Advisory has been
issued due the dangerous conditions.

There is some potential for severe weather, across northeast
Nebraska Saturday night, with another round of potentially severe
thunderstorms Sunday afternoon and night across southeast Nebraska
and southwest Iowa. Damaging winds and heavy rainfall look to be
the primary threats.

Thunderstorm will be possible Monday through Wednesday, as a
frontal boundary will be stalled across or just south of the
forecast area. There is some potential for severe weather and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

NEZ011-012-180000-
Knox-Cedar-
448 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Today and Tonight

Afternoon heat indices will range hover near 105 degrees, with
the most sultry conditions expected along the Missouri River, and
in areas with active crop production. A heat advisory has been
posted for this afternoon into early evening.

Isolated thunderstorms are possible early this morning across
northeast Nebraska. At this time no severe weather is anticipated,
though the stronger storms may produce wind gusts up to 45 mph
and heavy rainfall.

Patchy fog is possible this morning, with localized visibilities
below one-half miles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected Saturday. Afternoon heat
indices from 105 to 115 will be possible. A Heat Advisory will be
in effect due the dangerous conditions.

There is some potential for severe weather, across northeast
Nebraska Saturday night, with another round of potentially severe
thunderstorms Sunday afternoon and night across southeast Nebraska
and southwest Iowa. Damaging winds and heavy rainfall look to be
the primary threats.

Thunderstorm will be possible Monday through Wednesday, as a
frontal boundary will be stalled across or just south of the
forecast area. There is some potential for severe weather and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Friday.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:30 AM CDTHeat AdvisoryOAXButler, Cass, Cedar, Colfax, Cuming, Dodge and 17 more17 hr
Jul 17, 3:30 AM CDTHeat AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more41 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.